Nevada, 2009Heavy Snow in Nevada, December 11 to 13, 2009
December 11 to 13, 2009 · NWS LKN · 5 events in 5 counties and zones
A winter storm produced 3 to 8 inches of snow in the valleys and 8 to 14 inches in the mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm produced 3 to 8 inches of snow in the valleys and 8 to 14 inches in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 11, 12:36 PM PST, 24 minutes earlier.
Area forecast discussion, Dec 11, 12:36 PM PST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1236 PM PST FRI DEC 11 2009
.SYNOPSIS...LIGHT SNOW WILL SPREAD ACROSS MUCH OF NORTHERN AND
CENTRAL NEVADA THIS AFTERNOON...CONTINUING ON AND OFF
TONIGHT...AND ENDING SATURDAY MORNING...WITH A FEW INCHES OF
ACCUMULATION POSSIBLE. AFTER A BREAK ON SATURDAY...A STRONGER
STORM SYSTEM WILL MOVE THROUGH THE STATE SATURDAY NIGHT...BRINGING
AN ADDITIONAL SEVERAL INCHES OF SNOW. SNOW WILL TAPER OFF TO
FLURRIES SUNDAY MORNING. A COLD FRONT TUESDAY WILL BRING ANOTHER
CHANCE OF SNOW NORTH.
&&
.UPDATE...A WINTER WEATHER ADVISORY FOR SNOW HAS BEEN ISSUED FOR
MUCH OF NORTHERN NEVADA FOR THIS AFTERNOON AND TONIGHT...ENDING
SATURDAY MORNING. THIS SNOW...MAINLY LIGHT...WILL BE DUE MAINLY TO
WARMER AIR OVERRUNNING THE COLDER AIR TRAPPED NEAR THE SURFACE. A
BREAK IS EXPECTED ON SATURDAY BEFORE A STRONGER STORM SYSTEM MOVES
IN SATURDAY EVENING.
&&
.PREV DISCUSSION... /ISSUED AT 338 AM /
SYNOPSIS...A MOIST LOW PRESSURE SYSTEM IS MOVING INTO WESTERN NEVADA
THIS MORNING. SHOWERS WILL DEVELOP AND SPREAD ACROSS MOST OF THE REGION
TODAY. AT PRESENT...IT APPEARS THE BRUNT OF THIS STORM WILL BE FELT
ON SATURDAY. THERE IS A POTENTIAL FOR SIGNIFICANT SNOWFALL TO OCCUR
ACROSS PARTS OF NORTHERN AND CENTRAL NEVADA LATE SATURDAY AFTERNOON
THROUGH EARLY SUNDAY AS THIS STORM MOVES THROUGH THE STATE. SHOWERS
WILL DIMINISH LATER IN THE WEEKEND WITH DRY AND SLIGHTLY WARMER
CONDITIONS NEXT WEEK.
SHORT TERM...TODAY THROUGH SUNDAY. SHORT TERM MODELS REMAIN IN
GOOD GENERAL AGREEMENT ON THE LATEST RUNS. IR SATELLITE IMAGERY
SHOWS CLOUDS INCREASING OVER THE SOUTHWEST CWA ATTM.
A MOISTURE-LADEN PACIFIC STORM SYSTEM WILL BE AFFECTING THE CWA
THIS WEEKEND. QPF AMOUNTS ARE REPRESENTATIVE OF YIELDING 4-8
INCHES OF SNOWFALL FOR AREAS SOUTH OF INTERSTATE 80 HOWEVER THE
EMPHASIS OF THIS STORM SHOULD BE OVER CENTRAL NEVADA. HAVE ISSUED
A WINTER STORM WATCH FOR ALL ZONES WITH THE TRACK UNCERTAINTY AT
THIS TIME.
AN INITIAL SHORTWAVE WILL MOVE THROUGH THE STATE TODAY AND
TONIGHT. SOME AREAS COULD PICK UP AN INCH OR TWO OF SNOW TODAY AND
THEN ANOTHER INCH OR TWO TONIGHT HOWEVER AS PREVIOUSLY MENTIONED
THE BRUNT OF THIS STORM WILL BE LATE SATURDAY THROUGH EARLY
SUNDAY. DURING THAT PERIOD DIFFLUENCE ALOFT IS MAXIMIZED AS THE
MEAN UPPER LOW BEGINS TO MOVE ONSHORE OVER CALIFORNIA DRAGGING IN
COPIOUS AMOUNTS OF PACIFIC MOISTURE AS A 130-140KT H3 JET PUSHES
THROUGH CENTRAL AND SOUTHERN CA PROVIDING GOOD LIFT AND FORCING.
MODELS ARE INDICATING A SPLIT JET FLOW WITH A WEAKER NORTHERN
BRANCH DRIFTING OVER NORTHERN NEVADA SATURDAY NIGHT AS WELL. THINK
THE FAR NORTH WILL AT LEAST GET ADVISORY SNOW AMOUNTS BUT HEAVY
SNOW IS POSSIBLE ALONG THE INTERSTATE 80 CORRIDOR SATURDAY NIGHT.
4-8 INCHES OF SNOWFALL IS POSSIBLE IN VALLEYS SOUTH OF I-80. SNOW
SHOWERS SHOULD TAPER OFF SUNDAY.
LONG TERM...SUNDAY NIGHT THROUGH NEXT THURSDAY. IN THE WAKE OF THE
FRONTAL PASSAGE...A SIGNIFICANT CHANGE IN PATTERN IS EXPECTED. THE
LONGWAVE PATTERN THIS PERIOD WILL FEATURE A WEAK RIDGE OVER THE WEST
AND AN H5 CLOSED LOW OVER THE GULF OF ALASKA. TEMPERATURES ACROSS
THE SILVER STATE WILL RETURN TO NEAR SEASONAL NORMS...WITH DRY
CONDITIONS. HIGHS WILL RANGE BETWEEN THE UPPER 30S AND LOW
40S...AND LOWS GENERALLY IN THE TEENS. AS THE PERIOD UNFOLDS...THE
AFOREMENTIONED CLOSED LOW WILL MOVE INLAND SUPPRESSING THE RIDGE
OVER THE GREAT BASIN. ADDITIONALLY...IT WILL STEER IMPULSES OF
SHORTWAVE ENERGY INTO THE PACIFIC NORTHWEST ALONG WITH A PLUME OF
MOISTURE...WITH A SLIGHT CHANCE OF PRECIPITATION ACTIVITY SPILLING
OVER INTO THE NORTHERN MOST REACHES OF THE LKN CWA. NONE THE
LESS...THE BULK OF THE CWA WILL REMAIN BONE DRY DURING THIS PERIOD.
AVIATION...A PACIFIC STORM WILL MOVE INTO CENTRAL NEVADA TODAY
BRINGING SNOW TO THE SILVER STATE. VFR CONDITIONS ARE ANTICIPATED
FOR MOST OF THE DAY. HOWEVER...CEILINGS WILL LOWER THROUGHOUT TODAY
AND ISOLATED TO SCATTERED SNOW SHOWERS WILL BEGIN THIS AFTERNOON...REDUCING
THE VISIBILITY AT TIMES. MORE PACIFIC MOISTURE IS ANTICIPATED THIS
WEEKEND.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 9 AM PST
SATURDAY FOR NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY.
WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
MORNING FOR EXTREME EASTERN ELKO COUNTY...HUMBOLDT COUNTY...
NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN
EUREKA COUNTY...NORTHERN NYE COUNTY...RUBY MOUNTAINS/EAST
HUMBOLDT RANGE...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY...SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY...WHITE PINE
COUNTY.
WINTER WEATHER ADVISORY UNTIL 9 AM PST SATURDAY FOR HUMBOLDT
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY.
&&
90/93
Hazardous weather outlook, Dec 11, 12:23 PM PST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
1223 PM PST FRI DEC 11 2009
NVZ013-030>037-122030-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
1223 PM PST FRI DEC 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
...WINTER WEATHER ADVISORY FOR SNOW IN EFFECT FOR HUMBOLDT...
LANDER...AND EUREKA COUNTIES UNTIL 9 AM PST SATURDAY MORNING...
...WINTER WEATHER ADVISORY FOR SNOW IN EFFECT FOR SOUTHWEST...SOUTH
CENTRAL...AND NORTHERN ELKO COUNTY FROM 4 PM PST THIS AFTERNOON
UNTIL 9 AM PST SATURDAY MORNING...
LIGHT SNOW WILL SPREAD ACROSS NORTHERN AND NORTH CENTRAL NEVADA
THIS AFTERNOON...AND CONTINUE ON AND OFF THROUGH TONIGHT...ENDING
SATURDAY MORNING. AREAS AFFECTED INCLUDE HUMBOLDT...LANDER...AND
EUREKA COUNTY...AND MOST OF ELKO COUNTY INCLUDING THE RUBIES AND
EAST HUMBOLDT RANGE.
SNOWFALL TOTALS WILL RANGE FROM 1 TO 4 INCHES IN THE VALLEYS TO 2
TO 6 INCHES IN THE MOUNTAINS. FURTHER SOUTH...WHITE PINE AND
TONOPAH COUNTIES WILL SEE 1 TO 2 INCHES IN THE VALLEYS AND 2 TO 4
INCHES IN THE MOUNTAINS THROUGH SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...WINTER STORM WATCH REMAINS IN EFFECT FOR MOST OF NORTHERN AND
CENTRAL NEVADA FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING...
A STRONGER STORM SYSTEM WILL SWEEP THROUGH THE STATE SATURDAY
NIGHT AND SUNDAY MORNING. VALLEYS COULD RECEIVE AN ADDITIONAL 4 TO
7 INCHES OF SNOW...WITH OVER A FOOT POSSIBLE IN THE MOUNTAINS.
WINDS WILL BE BRISK SUNDAY AS THE STORM SHIFTS EAST INTO UTAH.
DRIFTING ON AREA ROADWAYS WILL BE POSSIBLE SATURDAY NIGHT AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SNOWFALL TOTALS ACCORDING TO STANDARD
OPERATING PROCEDURE.
REA
Heavy Snow, N Elko Cnty
- When
- December 11, 1:00 PM PST to December 13, 10:00 AM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Eleven inches of snow fell at Wild Horse and nine inches at Tuscarora.
Heavy Snow, Humboldt
- When
- December 11, 1:30 PM PST to December 13, 9:00 AM PST
- Where
- Humboldt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
Six to seven inches of snow was reported across most of Humboldt County.
Heavy Snow, Sw & Sc Elko
- When
- December 11, 6:00 PM PST to December 13, 11:30 AM PST
- Where
- Sw & Sc Elko forecast zone
- Reported by
- Trained Spotter
Eight inches of snow was reported in Spring Creek and Elko, seven inches in Wells, six inches in Carlin, Lamoille and Ruby Lake.
Heavy Snow, Ruby Mountains/E Humboldt Range
- When
- December 11, 6:00 PM PST to December 13, 12:00 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
Thirteen inches of snow fell at Hole-In-The-Mountain, 10 inches at Dorsey Basin and Lamoille Canyon.
Heavy Snow, White Pine
- When
- December 12, 5:45 PM PST to December 13, 2:00 PM PST
- Where
- White Pine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
Twelve inches of snow fell at Ruth, eight inches at Ely, six inches at Great Basin National Park, Lages Junction, McGill and Moorman Ranch.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Colorado, December 11 to 14, 200918 events
- Astronomical Low Tide in New Jersey, December 11 to 12, 20098 events
- Cold in Pennsylvania, December 11, 20097 events
- Winter Storm and Heavy Snow in Montana, December 11 to 14, 20096 events
- Heavy Rain in Florida, December 11 to 12, 20095 events
- Winter Storm in Oregon, December 11 to 12, 20094 events
- Astronomical Low Tide in Delaware, December 11 to 12, 20094 events
- Heavy Snow in Idaho, December 11 to 14, 20093 events
- Winter Storm and High Wind in Colorado, December 11 to 13, 200973 kt wind · 3 events
- Winter Storm and Heavy Snow in California, December 11 to 13, 20093 events
- Cold in West Virginia, December 11, 20092 events
- Winter Weather in Oregon, December 11 to 12, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201494, 201493, 201495, 201497, 201499.